Q. About six years ago my doctor informed me that I had low vitamin B12 levels and started giving me monthly injections. Now he says that B12 pills are just as good as the shots. Is this really true or is he just trying to cut back on my monthly office visits? What causes low vitamin B12 and what would happen if I remain untreated?
A. Your physician has been keeping up with the medical literature. Doctors once believed that the only way to replenish vitamin B12 was with injections. But research has shown that high-dose oral B12 tablets are also effective. Such prescription-strength supplementation should be supervised by a physician. Vitamin B12 deficiency is more common than most people realize. Strict vegetarians are especially vulnerable, since this nutrient is only available from animal sources. Older people also seem susceptible (10 to 20 percent can develop B12 deficiency). And people who take powerful acid-suppressing drugs (Aciphex, Nexium, Prilosec, Prevacid) for long periods of time may also have trouble absorbing this vitamin. Consequences of inadequate B12 may include anemia or nerve damage which may show up as tingling or numbness, depression, insomnia and memory problems.